Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2018, 5:23 PM CDT for Pierce County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 5:23 PM CDT (22:23 UTC)
- Expired
- Jun 23, 2018, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pierce County, NE
The radar
The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:59 PM CDT | HAIL 1.75 | 8 Ene Pierce, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019
WUUS53 KOAX 232223
SVROAX
NEC139-232300-
/O.NEW.KOAX.SV.W.0166.180623T2223Z-180623T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
523 PM CDT SAT JUN 23 2018
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northeastern Pierce County in northeastern Nebraska...
* Until 600 PM CDT.
* At 523 PM CDT, a severe thunderstorm was located 5 miles east of
Osmond, or 23 miles north of Norfolk, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
McLean and The Highway 81 And 20 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4233 9737 4222 9737 4221 9749 4238 9759
4241 9753 4241 9740
TIME...MOT...LOC 2223Z 324DEG 17KT 4237 9749
HAIL...1.00IN
WIND...<50MPH
$$
BLB1 follow-up statement
556 WWUS53 KOAX 232247 SVSOAX Severe Weather Statement National Weather Service Omaha/Valley Nebraska 547 PM CDT SAT JUN 23 2018 NEC139-232300- /O.CON.KOAX.SV.W.0166.000000T0000Z-180623T2300Z/ Pierce NE- 547 PM CDT SAT JUN 23 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR EAST CENTRAL PIERCE COUNTY... At 547 PM CDT, a severe thunderstorm was located 7 miles south of Randolph, or 16 miles north of Norfolk, moving southeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of east central Pierce County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4233 9737 4222 9737 4222 9741 4229 9745 TIME...MOT...LOC 2247Z 324DEG 17KT 4228 9740 HAIL...1.00IN WIND...<50MPH $$ BLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 23, 3:55 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 355 PM CDT Sat Jun 23 2018 .SHORT TERM...(Tonight through Tuesday) Issued at 324 PM CDT Sat Jun 23 2018 Main forecast problems are thunderstorms and precipitation chances and any additional precipitation aggrivating flooding. Unsettled weather pattern forecast through Monday over the area. Upper low over northern Montana begins to drop southeast into the central Rockies and central High Plains tonight into Sunday. For the near term an upper shortwave trough is rotating around upper low on the South/North Dakota border, This has caused convection to develop over southeast South Dakota into northeast Nebraska. There is about 1500 J/Kg of ML CAPE over eastern Nebraska with no CIN. There is little bulk shear except in the 0-1Km layer. Expect thunderstarms may continue to develop further south of the storm near Knox County. Visible satellite imagery shows an area of agitated cumulus from Knox County to near Platte County. So thunderstorms may develop over that region his afternoon and then spread east. Models suggest an MCS may move across southern Kansas and northern Oklahoma tonight. The question is how much this will impact precipitation chances over Nebraska on Sunday. At this time it appear some shower and thunderstorm will move across in the early morning hours over eastern Nebraska. As upper trough over Monatna moves into the high plains tommorow, thunderstorm chances increase in eastern Nebraska and southwest Iowa by midday Sunday and continues through the evening.Thunderstorms will continue into the evening and overnight on Sunday night as another MCS moves east across northern Kansas and possibly the southern tier of counties in Nebraska. This will have to be watched closely on Sunday night if there is a northward trend for the MCS to move across. This may warrant a flood watch over the southeast part of Nebraska as this area was inudated with heavy rain this past week. Precipitation chances will continue into Monday and Tuesday as upper low is cutoff off southeast South Dakota on Monday amd moves into southern Minnesota aon the day Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 324 PM CDT Sat Jun 23 2018 After Upper low exits the area on Tuesday, upper level ridging begins to move into the area. Temperatures begin to warm up into the 90s. There is a chance of thunderstorms on early Thursday and Saturday morning as nighttime convection rides over the upper ridge and moves across the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1214 PM CDT Sat Jun 23 2018 A few isolated TSRA may pop up in the vicinity of KOMA for a few hours this afternoon. Otherwise...VFR expected thru the fcst pd. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Smith LONG TERM...Smith AVIATION...DEE
Hazardous weather outlook, Jun 23, 4:48 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 448 PM CDT Sat Jun 23 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 448 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Isolated thunderstorms will be possible into this evening, the chance of severe weather is low. Minor river flooding will continue along the Missouri River from Brownville downstream to Rulo. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Scattered thunderstorms may occur Sunday morning. Thunderstorm chances will increase across area Sunday afternoon and linger into Monday. Some severe storms are possible Sunday afternoon and evening. Some heavy rain is possible in the storms, particularly across southeast Nebraska. Additional thunderstorms are possible Monday into Tuesday, and again later in the week. Minor river flooding is forecast to continue along the Missouri River from Brownville to Rulo through the period. Flooding may develop farther north by mid week, from around Plattsmouth to Nebraska City. .SPOTTER INFORMATION STATEMENT... Storm spotter activation should not be needed tonight, but may be needed on Sunday afternoon.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:53 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 37 min |
| Jun 23, 3:28 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 32 min |
| Jun 23, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 32 min |
| Jun 23, 5:54 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 36 min |
| Jun 23, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Stanton, Wayne | 45 min |
| Jun 23, 6:56 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.